Follow us on :


Take a look at the Recent articles

Tacrolimus induced mania with psychosis- a case report

Shailesh Jain

Regional Chair, Dept. of Psychiatry, Associate Professor, Department of Psychiatry, Texas Tech Health Science Center , School of Medicine- Permian Basin, Odessa, Texas, USA

E-mail : bobby.jain@ttuhsc.edu

Yu Hsuan Liao

Medical Student, Texas Tech Health Science Center, School of Medicine- Permian Basin, Odessa, Texas, USA

Duy Li

Medical Student, Texas Tech Health Science Center, School of Medicine- Permian Basin, Odessa, Texas, USA

DOI: 10.15761/CCRR.1000187

Article
Article Info
Author Info
Figures & Data

We are reporting a case of tacrolimus (Prograf®) induced mania with psychotic features in a 68-year-old woman (Ms. A) with recent treatment for acute lymphoblastic leukemia (ALL). Neurotoxicity and delirium have been reported to occur with the macrolide immune suppressive tacrolimus in hepatic and renal allograph transplantations [1,2]. In addition, nephrotoxicity and anxiety in renal transplants have been correlated with high trough tacrolimus blood concentrations (normal: 5-15 ng/ml, multi-enzymatic immunoassay). Our case is unique in that mania with psychotic features was noted even with sub-therapeutic blood levels of tacrolimus (1.6 ng/ml), which did not respond to initial treatment with olanzapine.

Ms. A was diagnosed with ALL in February, 2015. She had been taking venlafaxine XR 150 for many years for a long history of clinical depression. She has no prior history of mania or psychosis. Tacrolimus was part of the treatment regimen. She developed manic-like symptoms with auditory and visual hallucinations with paranoid ideations within 7 days of successfully completing the regimen. Her symptoms subsided with just observations in the next 3-4 days and without any psychopharmacological treatment.

In September 2015, Ms. A developed similar symptoms 4 days after termination of treatment with tacrolimus. This time, she developed vivid visual hallucinations with paranoid ideations. She displayed no insight into her condition. She was circumstantial and at time tangential, with irritable mood, loud rapid speech, and an intact attention span. Her irritability was marked with low frustration tolerance. During evaluation, it was difficult to get a word in edgewise during her rambling talk. There was no waxing or waning of attention span, ruling out delirium.  She was afebrile and lab investigations including CT scan of head showed no recent changes that could explain her mental status changes. Her vital signs showed higher pulse rates with significant changes from her baseline values. There were no medication changes. She was disorganized and illogical, but oriented to person, place, and time. She showed impaired judgement and displayed decreased need for sleep. She accused the staff of ‘stealing’ her medications and was concerned about a minor being abused in the next room in the hospital. She filed a complaint with the police department. Her tacrolimus level was 1.6 ng/ml. She had two doses of olanzapine 5 mg over 12 hours with a response to which she showed more aggressiveness and irritable behavior. Olanzapine was discontinued and replaced with haloperidol 1 mg per day for five days. Haldol was discontinued after five days as Ms. A’s symptoms gradually abated to her baseline mental status.

Ms. A’s symptoms could be explained by the following, which include delirium, late onset psychosis or schizophrenia, infection induced psychosis, encephalopathy, CNS infection, or a space-occupying lesion. Her afebrile status, normal lab and head CT scan results, and no previous history of any psychosis or mania are noteworthy. Her neurological examination did not show any changes from her baseline assessment. Her rapid reversal of symptoms with discontinuation of tacrolimus, together with addition of Haldol, advocates scarce possibility of encephalopathy. Also, tacrolimus was the only new medication to the regimen. The dose response association to tacrolimus and the development of symptoms in close succession, twice with similar successively severe symptoms, implicates tacrolimus.

Tacrolimus is a calcineurin inhibitor (CNI) with a narrow therapeutic index which needs blood concentration monitoring [3]. Approximately one third (10-59%) of transplant recipients experience neurologic side effects including encephalopathy, seizures, confusion, optic neuropathy, dysarthria, headaches, tremors, and sleep disturbances [4,5]. Psychosis and delirium are listed as possible adverse effects in the manufacturer’s package insert [6]. There are case reports of tacrolimus associated catatonia or akinetic mutism [7], paranoid and fugue-like states [8], and psychotic symptoms [9]. There is also a report of manic- like psychosis [10] associated with elevated tacrolimus levels 17 years after kidney transplant.

Our case is unique in several aspects. Firstly, the manifestation was associated with sub therapeutic tacrolimus levels. Secondly, the lack of efficacy and paradoxical effect of olanzapine in addressing the manic-like psychosis indicates that typical antipsychotics should be tried first.

In conclusion, tacrolimus can cause a range of psychiatric adverse effects not necessarily based on its blood levels. Switching to another immunosuppressant such as cyclosporine can be an alternative [11]. Clinicians should be aware of such psychiatric adverse effects of tacrolimus so that early intervention can be done.

References

  1. Beresford TP (2001) Neuropsychiatric complications of liver and other solid organ transplantation. Liver Transpl 7: s36-s45. [Crossref]
  2. Oliverio PJ, Restrepo L, Mitchell SA, Tornatore CS, Frankel SR (2000) Reversible tacrolimus-induced neurotoxicity isolated to the brain stem. AJNR Am J Neuroradiol 21: 1251-1254. [Crossref]
  3. Colaneri J (2014) An overview of transplant immunosuppression-history, principles, and current practices in kidney transplantation. Nephrol Nurs J 41: 549. [Crossref]
  4. Marco S, Cecilia F, Patrizia B (2009) Neurologic complications after solid organ transplantation. Transplant Int 22: 269-278. [Crossref]
  5. Wu Q, Marescaux C, Wolff V, Jeung MY, Kessler R, et al. (2010) Tacrolimus-associated posterior reversible encephalopathy syndrome after solid organ transplantation. Eur Neurol 64: 169-177. [Crossref]
  6. Prograf full prescribing information. Deerfield, IL: Astellas Pharma US Inc. 2011, http://www.astellas.us/docs/prograf.pdf. Accessed September, 2015
  7. Chopra A, Das P, Rai A, Kuppuswamy PS, Li X, et al. (2012) Catatonia as a manifestation of tacrolimus-induced neurotoxicity in organ transplant patients: A case series. Gen Hosp Psychiatry 34: 209. e9-209. e11. [Crossref]
  8. Krishna N, Chiappelli J, Fischer BA, Knight S (2013) Tacrolimus-induced paranoid delusions and fugue-like state. Gen Hosp Psychiatry 35: 327. e5-327. e6. [Crossref]
  9. Corruble E, Buhl C, Esposito D, Schuster JP, Chouinard VA, et al. (2006) Psychosis associated with elevated trough tacrolimus blood concentrations after combined kidney-pancreas transplant. Int J Neuropsychopharmacol 9: 493-494. [Crossref]
  10. Bersani G, Marino P, Valeriani G, Cuoco V, Zitelli C, et al. (2013) Manic-like psychosis associated with elevated trough tacrolimus blood concentrations 17 years after kidney transplant. Case Rep Psychiatry 2013: 926395. [Crossref]
  11. Bechstein WO (2000) Neurotoxicity of calcineurin inhibitors: Impact and clinical management. Transplant Int 13: 313-326. [Crossref]

Editorial Information

Editor-in-Chief

Andy Goren
University of Rome "G.Marconi"

Article Type

Case Report

Publication history

Received date: November 13, 2015
Accepted date: November 30, 2015
Published date: December 03, 2015

Copyright

©2015 Jain S.This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Citation

Jain S, Liao YH, Li D(2015) Tacrolimus induced mania with psychosis-a case report. Clin Case Rep Rev 1: doi: 10.15761/CCRR.1000187

Corresponding author

Shailesh Jain

Regional Chair, Dept. of Psychiatry, Associate Professor, Department of Psychiatry, Texas Tech Health Science Center , School of Medicine- Permian Basin, Odessa, Texas, 301 North N Street, Midland, Texas 79701, USA, Tel: 432-620-1046; Fax 432-620-5837.

E-mail : bobby.jain@ttuhsc.edu

No Data.